Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 13, 2023, 8:43 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 8:43 PM CDT (01:43 UTC)
- Expired
- May 14, 2023, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Howell County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WGUS53 KSGF 140143
FFWSGF
MOC067-091-215-140745-
/O.NEW.KSGF.FF.W.0015.230514T0143Z-230514T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
843 PM CDT Sat May 13 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northern Howell County in south central Missouri...
Southwestern Texas County in south central Missouri...
Eastern Douglas County in southwestern Missouri...
* Until 245 AM CDT Sunday.
* At 843 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mountain Grove, Willow Springs, Cabool, Pomona, Vanzant, Drury,
Siloam Springs, Gentryville, Brushyknob and Bryant Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3681 9261 3697 9256 3706 9245 3706 9225
3714 9225 3715 9214 3712 9188 3693 9175
3679 9209
FLASH FLOOD...RADAR INDICATED
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 5:34 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 13, 5:34 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
534 PM CDT Sat May 13 2023
Key Messages:
1. A few scattered showers and non-severe thunderstorms across
Southern Missouri late this afternoon into the evening.
2. Scattered convection chances continue into Sunday and Monday.
Warm again on Sunday, with cooler temperatures back into the area
Monday.
3. Scattered low rain chances (20-30%) for much of the week as we
get into a northwest flow pattern.
4. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage.
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat May 13 2023
This Evening-Tonight:
An upper-level low continues to slowly lift northeast out of
Nebraska, with an another shortwave across the Southern Plains.
This secondary wave of energy will slowly lift north through today
and Sunday, with accompanying showers and thunderstorms along an
associated boundary that continues to waver across the Middle
Mississippi Valley.
Satellite imagery depicts clouds clearing early this afternoon,
allowing sufficient daytime heating to occur. Expect afternoon
highs to top out in the middle 80s with humid conditions.
Shortwave energy lifting out of the Southern Plains will allow
isolated to scattered showers and thunderstorms to develop by late
afternoon into the evening across portions of southern Missouri.
The environment is not conducive for any strong to severe
thunderstorms this evening given the lack of shear. Much of
activity will be pulse like in nature, with many locations
remaining dry through this evening. The highest chances are across
southern Missouri this evening, or along and south of the
Interstate 44 corridor. Much of this activity will dissipate after
sunset with decreasing instability. A stray shower or rumble of
thunderstorm cannot be ruled overnight, with most locations
remaining dry into Sunday morning. Overnight lows fall into the
middle 60s.
Sunday:
Additional shortwave energy lifts out of the Southern Plains on
Sunday. Expect better coverage of showers and thunderstorms across
the area by Sunday afternoon into the evening with another warm
day in the forecast. A similar environment to Saturday will keep
most of the activity sub-severe. Meanwhile, some localized
heavier rainfall amounts may occur where slow moving thunderstorms
track over the same areas. Widespread flooding is not expected.
Much of this activity will be driven by daytime heating in the
vicinity of a frontal boundary, thus expect a decrease in coverage
into Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 200 PM CDT Sat May 13 2023
Monday:
The warm air will be pushed south of the area heading into Monday
as the frontal boundary sags south of the region. Expect afternoon
highs in the lower to middle 70s. Despite a bit cooler
temperatures, ample moisture remains post- frontal with a subtle
shortwave sliding through the Middle Mississippi Valley. This
will support scattered showers and thunderstorms Monday morning
into the afternoon before clearing the area.
Tuesday-Thursday:
Northwest flow becomes established heading into mid-week, with
shortwave energy transitioning through upper-level flow. While
moisture return will be relatively weak, some low rain chances
(20-30%) return to the forecast daily. Any of this activity will
remain scattered in nature, with plenty of dry periods expected.
Meanwhile, temperatures will slowly be on the rebound through the
week with highs climbing out of the 70s into the lower 80s by
Thursday.
Friday:
By late week, WPC Cluster Analysis hint a stronger system sliding
through the region. Ensemble guidance vary on the timing,
strength, and location of this system. Given the low confidence at
this time on how this event may unfold, will continue to highlight
low rain chances (20-30%). Behind the passage of this system and
associated front, cooler temperatures and drier weather are
expected into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CDT Sat May 13 2023
Isolated storms will remain possible across southern Missouri
this evening, and should dissipate by the late evening hours. A
brief period of MVFR conditions will occur with any storm. Some
light fog may be possible at the KBBG TAF site tonight into early
Sunday.
Scattered storms will again occur across the area Sunday afternoon
and evening.
Winds will generally be light and variable this evening into
Sunday morning, and will then become more westerly to
northwesterly Sunday afternoon.
&&
.CLIMATE...
Issued at 200 PM CDT Sat May 13 2023
***Springfield***
Date | Record Warmest Low | Year | Forecast Low
5/14 66 1911 65
***Joplin***
Date | Record Warmest Low | Year | Forecast Low
5/14 74 1941 66
***West Plains***
Date | Record Warmest Low | Year | Forecast Low
5/14 64 2018 65
***Vichy/Rolla***
Date | Record Warmest Low | Year | Forecast Low
5/14 67 1962 65
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Wise
CLIMATE...PerezHazardous weather outlook, May 13, 7:06 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 706 PM CDT Sat May 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 706 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Scattered thunderstorms will continue to develop mainly along and south of the Interstate 44 corridor this evening. This activity should start to dissipate by late this evening. Pea size hail, localized brief heavy rainfall, and cloud to ground lightning will occur with the storms this evening. No severe weather or widespread flooding is expected across the area with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Unsettled weather will continue on Sunday, with better coverage of scattered showers and thunderstorms. Additional low chances into Monday. Severe weather or flooding are not expected at this time. Low rain chances persist through the week, with the best chances coming late week with a frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 13, 7:14 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
714 PM CDT Sat May 13 2023
MOZ095-103-140045-
Christian MO-Stone MO-
714 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northwestern
Christian and northern Stone Counties through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, or 12 miles southeast of Aurora, moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clever, Crane, Galena, Hurley, Boaz and Elsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3679 9348 3690 9362 3692 9361 3705 9348
3704 9336 3696 9329
TIME...MOT...LOC 0013Z 223DEG 16KT 3689 9352
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DidioThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:14 PM CDT | Special Weather Statement | SGF | Stone | 31 min |
| May 13, 8:49 PM CDT | Special Weather Statement | SGF | Jasper | 26 min |
| May 13, 9:01 PM CDT | Special Weather Statement | SGF | Webster | 29 min |
| May 13, 9:17 PM CDT | Special Weather Statement | SGF | Shannon | 28 min |
| May 13, 10:16 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| May 14, 5:14 AM CDT | River Flood Warning | SGF | Shannon | 11 hr |
| May 14, 8:40 AM CDT | River Flood Warning | SGF | Shannon | 17 hr |
| May 14, 12:14 PM CDT | Special Weather Statement | SGF | Benton | 46 min |
| May 14, 12:41 PM CDT | Special Weather Statement | SGF | McDonald | 34 min |
| May 14, 1:33 PM CDT | Special Weather Statement | SGF | Phelps | 27 min |
| May 14, 2:04 PM CDT | Special Weather Statement | SGF | Stone | 26 min |
| May 14, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 33 min |
| May 14, 2:48 PM CDT | Special Weather Statement | SGF | Lawrence | 27 min |
| May 14, 3:05 PM CDT | Areal Flood Advisory | SGF | Dent, Maries, Phelps, Pulaski, Texas | 4 hr |
| May 14, 3:11 PM CDT | Special Weather Statement | SGF | Stone | 34 min |
| May 14, 3:37 PM CDT | Special Weather Statement | SGF | Greene | 38 min |
| May 14, 4:54 PM CDT | Special Weather Statement | SGF | Dallas | 36 min |
| May 14, 5:03 PM CDT | Special Weather Statement | SGF | Vernon | 27 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.